Nov 7, 2012 4:00 PM by Randy Dotinga
WEDNESDAY, Nov. 7 (HealthDay News) -- New guidelines recommend steroid pills to treat initial symptoms of a condition called Bell's palsy that temporarily paralyzes facial muscles.
Steroid pills, sometimes in conjunction with medications that target viruses, are already a common treatment for the condition, said ear, nose and throat specialist Dr. Jay Rubinstein, professor of otolaryngology at University of Washington, Seattle, commenting on the guidelines.
Bell's palsy is challenging to treat because 85 percent of patients will recover on their own, but it will persist in the other 15 percent, he said.
"We give steroids to try to get a better result on those 15 percent and to speed up the whole process," he said. "We think that facial paralysis recovers faster with steroids than not, but we have precious little proof of that."
Patients with Bell's palsy suddenly develop paralysis on one side of their face, he said. The cause isn't clear, but researchers suspect it occurs when a herpes virus -- the same kind that leads to cold sores -- strikes the nerves in the face.
The steroids appear to work by reducing swelling in the facial nerves, he said.
The new guidelines, published online Nov. 7 in the journal Neurology, note that several studies support the use of steroids in the short term to treat the condition. However, certain patients -- obese people, those with uncontrolled diabetes and patients who can't tolerate steroids -- may have complications.
Adding antiviral medication to a steroid treatment may help a bit, the guidelines suggest.
Guidelines author Dr. Gary Gronseth, of the University of Kansas Medical Center in Kansas City, said patients might be offered steroid pills and antiviral medication "because of the possibility of modest recovery with combination treatment."
However, "they should be aware that the benefit of adding antivirals to steroid treatment is likely slight," he added in a journal news release.
For details about Bell's palsy, visit the U.S. National Library of Medicine.